MAUDE Adverse Event Report: B. BRAUN MEDICAL AG PRONTOSAN®; DRESSING, WOUND, DRUG

B. BRAUN MEDICAL AG PRONTOSAN®; DRESSING, WOUND, DRUG
Model Number 400440
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Low Blood Pressure/ Hypotension (1914)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Please note that the actual item involved in the reported incident is b.Braun item 400484 which is not sold in the united states, however this report is being filed for item 400440 which is the comparable item that has been cleared for sale in the united states.Analysis of optical appearance and application was performed.The label of the product prontosan solution ampoule "int" 24 x 40 ml (ref: 400484) has been checked.The label of the primary packaging of every single ampoule showed a clear and visible hint that the solution must not be used for injection.Furthermore, the instruction for use (ifu) of the product has been checked.Under point 9: "general safety instructions", the following is stated: for external use only.Do not use for infusion or injection.Do not swallow.[.] in conclusion it can be said that the product is labeled correctly.Furthermore, the product is not designed for a removal with any kind of syringes.The closure system has no connecting possibility with luer-lock syringes.There are no corrective or preventive actions defined or implemented by the manufacturer.The evaluation showed that prontosan solution ampoule "int" 24 x 40 ml (ref: 400484) is not designed for intravenous injection.Therefore, the product safety is assured and patient safety is not affected.No adverse quality trends of this nature were identified during the complaint review process for the reported catalog number.
 
Event or Problem Description
As reported by the user facility: an employee of b.Braun (b)(4) is doing ward training.She was given a risk awareness notice (see attachment), concerning intravenous administration of prontosan wound irrigation solution.Risk awareness notice: from: (b)(6), clinical risk manager and (b)(6), chief nurse clyde sector.To: all acute wards and departments date: (b)(6) 2017 re: patient experienced cardiovascular collapse following iv administration of prontosan in error.Please bring this to attention of all staff.A serious incident has occurred within an emergency in department clyde.Following insertion of a cannula, the doctor accidentally picked up a plastic vial of prontosan which is used for deep wound and gave as an iv bolus (5 mls).Soon after injection the patient experienced tingling from face downwards involving his whole body and feeling of fainting.This was quickly followed by cardiovascular collapse with an unrecordable blood pressure.An sci is underway and outcome and full recommendations will be shared.An initial literature review shows no evidence of benefit from using this product for wound irrigation.Tissue viability has advised they do not see a risk to wound management by removing this product as water is first line treatment and they would suggest ordering large bottles if irrigation with an antimicrobial solution is required (a 350 ml bottle once open last 6 weeks).Immediate action taken: all supplies of prontosan removed from circulation within clyde-emergency departments and minor injury unit.

Brand Name
PRONTOSAN®
Common Device Name
DRESSING, WOUND, DRUG
Manufacturer (Section D)
B. BRAUN MEDICAL AG
seesatz 17
sempach, lucerne 6204
SZ  6204
MDR Report Key7129167
Report Number3007120504-2017-00004
Device Sequence Number11170135
Product Code FRO
UDI-Device Identifier04046964295751
UDI-Public(01)04046964295751
Combination Product (Y/N)N
PMA/510(K) Number
K161623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number400440
Device Catalogue Number400440
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date02/11/2017
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2017
Initial Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;